Helping Someone Who Has Ingested Poison

Helping Someone Who Has Ingested Poison

90
Helping Someone Who Has Ingested Poison

If perchance you happen to the first responder to encounter a person who has ingested any kind of poison, it is of utmost importance that you remain calm and composed, especially when interacting with the person. Calmness projects control, which helps make the victim more compliant to your requests and interventions.

Firstly, try to find out what sort of poison has been ingested, its quantity, route of intake and time since intake. This will help establish a timeline and a window for the necessary treatment interventions.

-If the person is awake and co-operative the goal should to establish a controlled environment where you can deal with them, provide necessary first aid measures and counsel them and/or the family.

-If in a drowsy state its best to sit the person down in an area away from harm to them and yourself prior to getting about to helping them.

-If the person is in a delirious or unconscious state, the best thing to do is to lie them down in the left lateral (Recovery Position) with a bundled up jacket or shirt for support underneath their head. This helps bring out any vomitus or secretions which may other wise end up going into their lungs causing life threatening choking.

Also read: Invest in your heart health

Secondly, loosen any clothing, be it a neck tie, belt or tight fitting clothes. Ensure the person is in an adequately ventilated environment, avoid crowding of onlookers, if it cannot be helped advise them to take a step back from the incapacitated person.

Thirdly, call for help! By this point of time you will most likely know the poison, dose ingested and/or the time since ingestion. This information will help the First Medical Responders prioritize their resuscitation and plan ahead for further intervention after ED arrival.

Fourthly, try to take the container or packaging of the alleged poison with the person to the ED. It will make the job of resuscitating and treating the person that much easier and quicker, with minimal chance for wrong antidote administration.

Always be calm and composed, try to keep the person and the family in the loop with the sequence of events as they unfold.

By Dr. Balakrishna Vedulla, MBBS, DEM, MRCEM
Consultant- Emergency Medicine – HOD, Apollo Hospitals, Visakhapatnam

The Health Master is now on Telegram. For latest update on health and Pharmaceuticals, subscribe to The Health Master on Telegram.